Alert archive / Kansas / High Wind Watches in 2018

High Wind Watch 1, NWS Wichita, KS

December 11, 2018Harper County, Kingman County, Reno County, Kansas

NWS Wichita, KS issued this high wind watch at Dec 11, 2018, 2:16 PM CST for Harper County, Kingman County, Reno County, Kansas. It took effect at Dec 13, 2018, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 11, 2018, 2:16 PM CST (20:16 UTC)
In effect from
Dec 13, 2018, 12:00 AM CST
Expired
Dec 12, 2018, 3:56 PM CST
In force
Issued by
NWS Wichita, KS

Counties Harper County, KS, Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3535 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS73 KICT 112016
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
216 PM CST Tue Dec 11 2018

...High winds possible Thursday...



KSZ067-082-091-121030-
/O.NEW.KICT.HW.A.0001.181213T0600Z-181214T0000Z/
Reno-Kingman-Harper-
Including the cities of Hutchinson, Kingman, Anthony, Harper, 
and Attica
216 PM CST Tue Dec 11 2018

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Wichita has issued a High Wind
Watch, which is in effect from late Wednesday night through
Thursday afternoon.

* Winds...North 35 to 45 mph with gusts up to 55 mph.

* Timing...Midnight to 6 PM Thursday

* Impacts...Any unsecured items like trampolines and patio
  furniture will be blown away. Damage to fence lines and other
  structures possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

a high wind watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of 
58 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

Metzger

$$
2 follow-up statements
773 
WWUS73 KICT 120915
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
315 AM CST Wed Dec 12 2018

...High winds possible Thursday...

KSZ067-082-091-122315-
/O.CON.KICT.HW.A.0001.181213T0600Z-181214T0000Z/
Reno-Kingman-Harper-
Including the cities of Hutchinson, Kingman, Anthony, Harper, 
and Attica
315 AM CST Wed Dec 12 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

* Winds...North 35 to 45 mph with gusts up to 55 mph.

* Timing...Midnight to 6 PM Thursday.

* Impacts...Any unsecured items like trampolines and patio 
  furniture will be blown away. Damage to fence lines and other 
  structures possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind watch means there is the potential for a hazardous 
high wind event. Sustained winds of at least 40 mph, or gusts of 
58 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

$$

Ketcham
609 
WWUS73 KICT 122156
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
356 PM CST Wed Dec 12 2018

KSZ067-082-091-131200-
/O.UPG.KICT.HW.A.0001.181213T0600Z-181214T0000Z/
/O.NEW.KICT.HW.W.0004.181213T1500Z-181213T2300Z/
Reno-Kingman-Harper-
Including the cities of Hutchinson, Kingman, Anthony, Harper, 
and Attica
356 PM CST Wed Dec 12 2018

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM CST THURSDAY...

The National Weather Service in Wichita has issued a High Wind
Warning, which is in effect from 9 AM to 5 PM CST Thursday. The
High Wind Watch is no longer in effect.

* Winds...North 35 to 45 mph with gusts around 50 mph.

* Timing...From 9 AM until 5 PM Thursday.

* Impacts...Any unsecured items like trampolines and patio
  furniture would likely be blown away. Damage to fence lines and
  other structures possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is likely 
or occurring. Sustained winds of at least 40 mph, or gusts at
least 58 mph, are expected. Winds this strong can cause property 
damage.

&&

$$

KSZ047-131200-
/O.NEW.KICT.HW.W.0004.181213T1500Z-181213T2300Z/
Barton-
Including the city of Great Bend
356 PM CST Wed Dec 12 2018

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM CST THURSDAY...

The National Weather Service in Wichita has issued a High Wind
Warning, which is in effect from 9 AM to 5 PM CST Thursday.

* Winds...North 35 to 45 mph with gusts around 50 mph.

* Timing...From 9 AM until 5 PM CST Thursday.

* Impacts...Any unsecured items like trampolines and patio
  furniture would likely be blown away. Damage to fence lines and
  other structures are likely. Driving on roads and highways will
  be very difficult, especially for high-profile vehicles and 
  motor cycles. Be extra careful when traveling, especially on 
  East/West oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is likely 
or occurring. Sustained winds of at least 40 mph, or gusts at
least 58 mph, are expected. Winds this strong can cause property 
damage.

&&

$$

KSZ032-033-048>052-068-069-083-092-093-131200-
/O.NEW.KICT.WI.Y.0024.181213T1500Z-181213T2300Z/
Russell-Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Harvey-
Butler-Sedgwick-Sumner-Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro,
Marion, Peabody, Newton, El Dorado, Augusta, Andover, Rose Hill, 
Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Wellington, Winfield, and Arkansas City
356 PM CST Wed Dec 12 2018

...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM CST THURSDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 9 AM to 5 PM CST Thursday.

* Winds...North 25 to 30 mph with gusts near 45 mph.

* Timing...From Thursday morning until late Thursday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph and
or gusts from 46 to 57 mph are likely. Winds this strong can make
driving difficult, especially for high profile vehicles. Use 
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this high wind watch went out at Dec 11, 2:08 PM CST, 8 minutes earlier.

Area forecast discussion, Dec 11, 2:08 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
208 PM CST Tue Dec 11 2018

.SHORT TERM...(This evening through Friday night)
Issued at 207 PM CST Tue Dec 11 2018

Southerly flow this afternoon is supporting WAA over the region allowing
mild temperatures. This southerly flow is expected to last until
the next storm system approaches the region. Currently, satellite
imagery shows this next storm system over the Four Corners area
with a long stream of Pacific moisture feeding into it. Nearly all
the models are in agreement with the track of the next system
with the GFS/ECMWF/NAM all indicating a Red River to the Arklatex
region track. This track will keep the CWA on the dry side for the
most part however, all the models show this system will be rather
powerful and will pull a significant amount of moisture to the
north. Isentropic upglide with this moisture transport will be
enough to allow for a rain changing to light snow mix in the
southeast portions of the CWA Thursday. Snow accumulations are not
expected to be significant as the bulk of the moisture will
remain to the south and there appears to be too much warm air with
this system to support widespread snow.

A more significant concern will be how tight the pressure gradient
is expected to be across the CWA Thursday.  As this system passes to
the south, it will come into the phase with the upper level pattern
and allow it intensify.  This will create a high wind potential over
parts of the South Central Kansas Thursday.  925mb wind fields are
progged in the 40-45kt range which is expected to be well within
the mixed layer tomorrow afternoon. This will provide a strong
potential for high wind warning criteria winds Thursday over parts
South Central Kansas with wind advisory criteria likely over the
rest of the CWA. A high wind watch has been issued for parts of
South Central Kansas as result for Thursday afternoon. Usually,
cloudy skies currently expected for Thursday would keep the winds
down but the low level winds are expected to remain well into
warning criteria and within the mixed layer. This leaves a very
strong possibility for warning criteria winds for Thursday.

By Friday, the pressure gradient will loosen up significantly as the
storm system moves off the east.  Partly cloudy skies will return as
high pressure moves back into the region.  Temperatures are not
expected to fall much behind this next system as there is no strong
polar air mass available to be tapped.  As such, temperatures are
expected to remain near normal for Friday.

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 207 PM CST Tue Dec 11 2018

The extended range looks to remain rather quite with temperatures
staying near normal.  A weak trough will be coming through the
region for the weekend which will switch the winds around to the north.
This trough will only serve to keep temperature from getting too
warm. Moisture transport during the weekend will be nearly non-
existent which will keep the rain chances out of the extended
range.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1129 AM CST Tue Dec 11 2018

VFR conditions expected to prevail thru the forecast valid period.
Surface trof will move east across the area late this afternoon
and evening. Main impact will be a wind shift from south-southwest
to northwest. A period of LLWS is expected early this evening in
southeast Kansas. Otherwise, mainly patchy dense cirrus will
vacate area tonight.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    29  53  35  42 /   0   0  30  50
Hutchinson      27  53  32  42 /   0   0  20  30
Newton          28  52  33  40 /   0   0  30  40
ElDorado        29  52  35  41 /   0   0  40  50
Winfield-KWLD   29  53  37  43 /   0   0  40  50
Russell         25  54  29  42 /   0   0  10  10
Great Bend      25  54  30  42 /   0   0  10  20
Salina          27  53  31  42 /   0   0  20  20
McPherson       26  53  31  41 /   0   0  20  30
Coffeyville     34  55  43  48 /  10   0  60  80
Chanute         31  53  39  45 /   0   0  60  80
Iola            31  52  37  44 /   0   0  60  80
Parsons-KPPF    33  54  41  46 /  10   0  60  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late Wednesday night through Thursday
afternoon for KSZ067-082-091.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...KED
Hazardous weather outlook, Dec 11, 4:39 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
439 AM CST Tue Dec 11 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
439 AM CST Tue Dec 11 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A very high grassland fire danger is forecast this afternoon for
areas east of the Kansas Turnpike. Roughly east of Wellington to
Wichita to Emporia. Outdoor burning is strongly discouraged.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A very high grassland fire danger is also forecast on Thursday
afternoon across most of the area due to winds gusts of 40 to 45
mph. The only exception will be the far southeastern counties of
Allen, Neosho and Labette where some precipitation is forecast.

There is a chance of a wintry mix of rain and snow Wednesday night
through Thursday night over the Flint Hills and southeast Kansas.
Current indications suggest snow accumulations will remain very
light.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Ketcham

Nearby

High Wind Watches in Kansas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.